Thanks for posting here. It’s only natural you should question why you’ve had a problem with the CT contrast, so you’re definitely not being a drama queen!
CT contrasts temporarily change the way x-rays or scans interact with the body to help show images from inside the body. They are safe substances which can be given in different ways. They are easily excreted by the body over a short period of time whichever route they are given by. You can read more about contrast materials here if you haven’t seen this page already on your search.
I too was unable to find anything specific about extravasation of contrast medium, but one of the senior or consultant radiology doctors may be able to explain more about their experience of this and offer some reassurance to you.
We are unable to comment on why the contrast is not showing on your CT scan. However, it’s likely that your treatment team will discuss this issue further and the best way of monitoring your condition in future. You can ask your oncologist or specialist nurse to confirm how this will be done. A common way of doing this is for your case to be discussed at the multi-disciplinary team meeting (MDM) and means you can be sure of having a plan that all experts involved with your care feel is best in your situation. They’ll then be able to discuss this with you.
If you haven’t done so already you might also find it helpful to post elsewhere here on the forums to ask if others have experienced this.
Managing a diagnosis of stage 4 (secondary) breast cancer can be overwhelming. Do remember you can call our free, confidential Helpline if you would like to talk this through or have any further questions or would like to know about our services for those with a diagnosis of secondary breast cancer. The number is 0808 800 6000.
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Please be aware that we will be closed on Saturday 23 March, Friday 29 March and Saturday 30 March due to an office move. This may cause a slight delay in our response times especially for forum posts received from Friday 29 March to Monday 1 April. Thank you for your patience during this period.
We are currently reviewing our Forum service and wonder if you would have five to 10 minutes to complete a short survey. The survey will help us gather information about this service and understand more about any improvements we can make.
Breast Cancer Care Nurse
Please read the Ask Our Nurses disclaimer. This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
im stage 4 Her+ breast cancer diagnosed in 2014. I’ve been having 3 month CT thorax, abdompelvuc scans with oral and IV contrast. All have gone well until my Dec 2018 scan when the IV contrast didn’t seem to have gone into the vein. The hospital gave me a sheet about extravasation. There was no pain, swelling or redness. Shortly afterward my oncologist called to say there was insufficient detail on the scan to see what was happening with the cancer. We agreed to do another scan in 3 months.
i had a ct scan yesterday and told them about the extravasation last time, so they took extra care with the cannula and injected the dye slowly. The radiographer came out to me during the scan and repositioned my arm before continuing. Once again no contrast was showing in the image. Another radiographer was called, he checked the cannula and my arm. The cannula appeared to be ok and once again no pain, swelling or redness.
Im really worried where this contrast is going and what is the impact on my body and also if they can’t get a decent image how will they know if there is progression. The radiographer said he hadn’t come across this before and whilst honest, it didn’t make me feel better.
Last night I resorted to .Dr Google, but I couldn’t find anything remotely like this.
i guess I’m just looking for some explanation or to know that someone has seen this before and that I’m ‘safe.
Sorry if I’m being a drama queen 😞. Any and all advice suggestions gladly accepted.